Alert archive / New Hampshire / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 50, NWS Gray, ME

July 23, 2002Merrimack County, New Hampshire

NWS Gray, ME issued this severe thunderstorm warning at Jul 23, 2002, 2:50 PM EDT for Merrimack County, New Hampshire. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 23, 2002, 2:50 PM EDT (18:50 UTC)
Expired
Jul 23, 2002, 3:45 PM EDT
In force
55 min
Issued by
NWS Gray, ME
Area
Whole counties

County Merrimack County, NH

The radar

The Portland,ME radar (KGYX), 132 km from the middle of the area, began a volume at 18:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 23, 11:55 AM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 6.8 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2002-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 330 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2002-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
330 J/kg
Mixed-layer CIN
-132 J/kg
Mixed-layer LCL
1272 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

102 
WUUS51 KGYX 231850
SVRGYX
NHC013-231945-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAY ME
246 PM EDT TUE JUL 23 2002

THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN MERRIMACK COUNTY IN CENTRAL NEW HAMPSHIRE
  THIS INCLUDES THE CITIES OF...LACONIA...HENNIKER...CONCORD

* UNTIL 345 PM EDT

* AT 245 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  AN AREA OF SEVERE THUNDERSTORMS OVER SOUTHERN MERRIMACK COUNTY
  MOVING EAST AT 35 MPH. 

REPORT WIND DAMAGE OR LARGE HAIL TO THE NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN GRAY MAINE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EDT
TUESDAY EVENING FOR SOUTHWESTERN MAINE AND SOUTHWESTERN NEW
HAMPSHIRE.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 12:08 PM EDT, 2 hours 42 minutes earlier.

Area forecast discussion, Jul 23, 12:08 PM EDT, 2 hours 42 minutes before
AREA FORECAST DISCUSSION...UPDATE TO INCLUDE WATCH BOX
NATIONAL WEATHER SERVICE GRAY ME
1208 PM EDT TUE JUL 23 2002

DISC...SVR TSTM WATCH BOX IN EFFECT TIL 23Z.  REST UNCHANGED.
ENHANCED WORDING ADDED TO THE MTNS.

MAIN REASON FOR UPDATE IT TO ADD CHC ISOLD SVR WX SWRN ME/SRN
NH THS AFTN.  SPS JUST ISSUED.  LCL CHECKLIST INDICATING RIPE CONDS
ACRS PTNS OF OUR FA AS SIGNIF LOW LVL MOISTR COMBINING W/ APCHG
CDFNT & EXITING JET ALFT TO PRODUCE LCLY DAMAGING WINDS.  UPR LVL
JET OF 130-140 KTS EXITING THE RGN PLACING SRN SECTIONS IN LF QUAD.
BEST CONVECTION WL MST LKLY DVLP OVRHD BY EARLY TO MID AFTN...BFR
ENTERING INCREASINGLY UNSTABLE AIRMASS S OF OUR RGN.
THEREFORE...BST CHC OF ANY SVR STMS WL BE SRN ZNS.

PRECIPITABLE WATER VALUES VRY HIGH (AOA 2 WRN PTNS OF THE FA).
TRAINING STMS MAY CAUSE LCLY HVY RNFL.  WL ADD THS TO THE ZN PKG.

OTRW...WL TWEAK TEMPS/WNDS.

MARINE...SCA TO RMN IN PLC.  WL LWR WND/SEAS FOR THS AFTN...BUT LCLY
ROUGH CONDS IN STMS.

FCSTID = 13

.GYX...
ME...SVR TSTM WATCH IN EFFECT TIL 23Z.
NH...SVR TSTM WATCH IN EFFECT TIL 23Z.

JC

In the hours before

Special weather statement, Jul 23, 9:15 AM EDT, 5 hours 35 minutes before
MEZ012>014-018>028-NHZ003>010-013-014-232115-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
915 AM EDT TUE JUL 23 2002

...ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON...

A FEW STORMS MAY PRODUCE DAMAGING WIND GUSTS AND LARGE HAIL ACROSS
PORTIONS OF SOUTHERN MAINE AND SOUTHERN NEW HAMPSHIRE THIS
AFTERNOON.  THERE IS ALSO THE POSSIBLITY OF LOCALLY HEAVY RAINFALL
IN ANY PERSISTENT STORMS.

A STRONG COLD FRONT WILL SWEEP ACROSS NORTHERN NEW ENGLAND THIS
AFTERNOON...TRIGGERING THE STORMS.  IT WILL BRING MUCH COOLER AND
DRIER AIR INTO THE STATE TONIGHT.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.NWS.NOAA.GOV/ER/GYX

JC

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 11:50 AM EDTSevere Thunderstorm WarningGYXCoos55 min
Jul 23, 3:14 PM EDTSevere Thunderstorm WarningGYXRockingham61 min
Jul 23, 3:34 PM EDTSevere Thunderstorm WarningGYXStrafford26 min

Nearby

Severe Thunderstorm Warnings in New Hampshire, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.